Puerto Rico, 2014

Flash Flood and Flooding in Puerto Rico, December 15 to 16, 2014

December 15 to 16, 2014 · NWS SJU · 9 events in 5 counties and zones

S. Virgin Islands and the Leeward Islands.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

As a cold front moved just north of the local islands brought showers and an isolated thunderstorm affecting all Puerto Rico, the U.S. Virgin Islands and the Leeward Islands.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Dec 14, 9:21 PM AST, 6 hours 39 minutes earlier.

Area forecast discussion, Dec 14, 9:21 PM AST, 6 hours 39 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN JUAN PR
921 PM AST SUN DEC 14 2014

.SYNOPSIS...A CDFNT WILL MOVE THROUGH THE LOCAL AREA MON AFTERNOON
AND STALL JUST SOUTH OF THE AREA MON NIGHT THEN DISSIPATE ON WED.
MID-UPPER LEVEL RIDGE WILL BUILD OVER THE REGION AT THE END OF THE WEEK.

&&

.DISCUSSION...MOISTURE CONTINUES TO DEEPEN THIS EVENING WITH PWAT
UP TO 2.06 INCHES ON 00Z JSJ RAOB. WEAK WAVE OF LOW PRES WILL
RIDE ALG FRONT NEXT 12 HRS KEEPING THINGS UNSETTLED OVER ATLC
WATERS AND MONA PASSAGE. SOME OF THAT ACTIVITY WILL MOVE ONSHORE
THE WEST COAST OF PR ON WSW STEERING WINDS. FRONT THEN CROSSES PR
AROUND 18Z MON WITH WINDS SHIFTING FROM NW TO NNE FOCUSING
SHOWERS PRIMARILY OVR NORTHEAST PR. AS NE WINDS STRENGTHEN MON
NIGHT AND TUE AND ADDITIONAL SHORTWAVE ENERGY MOVES ACROSS EXPECT
PERIODS OF RAIN OVER THE AREA PRIMARILY OVR NORTHEAST PR. DUE TO
ABUNDANT MOISTURE AND OROGRAPHIC ENHANCEMENT SOME FLOODING IS
POSSIBLE OVER NORTHEAST PR MON AFTERNOON THROUGH TUESDAY. A DRYING
TREND WILL BEGIN TUE NIGHT AS FRONT LOSES DEFINITION AND BEST
FORCING LIFTS AWAY. HOWEVER...NE WINDS BANKED AGAINST THE
CORDILLERA WILL KEEP LOW CLOUDS AND DRIZZLE OR LIGHT RAIN THROUGH
THU MORNING IN THAT AREA. MID-UPPER RIDGE THEN BUILDS FRI THROUGH
EARLY NEXT WEEK LEADING TO AMPLE SUNSHINE AND FAIR WX CONDITIONS.

&&

.AVIATION...A COLD FRONT WILL APPROACH THE FCST AREA CREATING
UNSETTLED WEATHER CONDS. MVFR CONDS CAN BE EXPECTED MAINLY OVER THE
NORTHERN PR/USVI TERMINALS AND TNCM AS SHRA AND LOW LEVEL SCT-BKN
CIGS ARE EXPECTED DUE TO FRONTAL PASSAGE OVER THE FCST AREA. SCT-BKN
LAYERS BETWEEN FL070-200 EXPECTED OVERNIGHT AFT 15/15Z SCT-BKN CIGS
FL035-FL060. SOUTHERLY TO LIGHT AND VARIABLE WINDS OVERNIGHT...THEN
SHIFTING TO THE NORTHEAST BETWEEN 5 AND 10 KTS AFT 15/18Z.

&&

.MARINE...WINDS SHIFTING FROM NW TO NE MON AFTERNOON AND
INCREASING UP TO 15-KT TUE. WINDS THEN REMAIN NE 10-15 KT THROUGH
THE END OF THE WEEK. SEAS MAINLY 3-5 FT IN MIXED NNE SWELLS AND
WIND WAVES.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  75  83  70  80 /  60  70  70  70
STT  78  85  72  85 /  40  60  60  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
COASTAL WATERS...NONE.
&&

27/64
Hazardous weather outlook, Dec 14, 9:57 PM AST, 6 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
957 PM AST SUN DEC 14 2014

AMZ710>745-PRZ001>013-151000-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
957 PM AST SUN DEC 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A COLD FRONT WILL MOVE ACROSS THE AREA MONDAY AFTERNOON AND STALL
JUST SOUTH OF THE AREA MONDAY NIGHT AND TUESDAY. THIS FRONT WILL
GENERATE SHOWERS AND THUNDERSTORMS MONDAY AND TUESDAY WHICH MAY
PRODUCE LOCALLY HEAVY RAINFALL AND TRIGGER MINOR FLOODING.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AMZ715-725-VIZ001-002-151000-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
957 PM AST SUN DEC 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A COLD FRONT WILL MOVE ACROSS THE AREA MONDAY AFTERNOON AND STALL
JUST SOUTH OF THE AREA MONDAY NIGHT AND TUESDAY. THIS FRONT WILL
GENERATE SHOWERS AND THUNDERSTORMS MONDAY AND TUESDAY WHICH MAY PRODUCE
LOCALLY HEAVY RAINFALL AND TRIGGER MINOR FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The San Juan radar (TJUA), 116 km away, was scanning. The volume nearest the first event began at 07:57 UTC.

Open the radar archive at this moment

Event by event

7 flood, 1 heavy rain, 1 flash flood. Local standard time, as filed.

Flood, Isabela

When
December 15, 4:00 AM AST to 4:15 AM AST
Where
Isabela County, 7.63 mi WNW of Isabela to 7.47 mi WNW of Isabela
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
18.511, -67.097

Creek Los Cedros out of its banks over bridge on road 4466 in Shacks sector Isabela. Around 30 families were impacted by the flooding during the early morning hours.

Flood, Carolina

When
December 16, 7:44 AM AST to 12:15 PM AST
Where
Carolina County, 2.57 mi NNW of Carolina to 2.61 mi NNW of Carolina
Cause
Heavy Rain
Reported by
Public
Coordinates
18.406, -65.960

Calderon Avenue at the intersection with Monserrate avenue was reported flooded.

Flood, San Juan

When
December 16, 7:46 AM AST to 12:48 PM AST
Where
San Juan County, 4.69 mi NNW of San Juan to 4.66 mi NNW of San Juan
Cause
Heavy Rain
Reported by
Public
Coordinates
18.444, -66.073

Mc Leary Road in San Juan was reported flooded.

Flood, Carolina

When
December 16, 7:46 AM AST to 12:58 PM AST
Where
Carolina County, 9.55 mi NW of Carolina to 9.52 mi NW of Carolina
Cause
Heavy Rain
Reported by
Public
Coordinates
18.451, -66.068

Baldorioty Avenue was reported as flooded at Minillas Bridge.

Flood, Carolina

When
December 16, 7:49 AM AST to 12:15 PM AST
Where
Carolina County, 3.85 mi NNW of Carolina to 3.69 mi NW of Carolina
Cause
Heavy Rain
Reported by
Public
Coordinates
18.417, -65.981

Ave. Campo Rico in front of Sabana Abajo Housing was reported flooded.

Flood, San Juan

When
December 16, 9:30 AM AST to 12:58 PM AST
Where
San Juan County, 3.73 mi N of San Juan
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.434, -66.050

Rexach and Wiliam streets at Barrio Obrero sector were reported flooded and impassable.

Heavy Rain, Toa Alta

When
December 16, 9:30 AM AST to 12:58 PM AST
Where
Toa Alta County, 3.5 mi NNW of Toa Alta to 3.56 mi NNW of Toa Alta
Reported by
COOP Observer
Coordinates
18.395, -66.254

A mudslide was reported at San Jos sector.

Flood, San Juan

When
December 16, 9:30 AM AST to 12:58 PM AST
Where
San Juan County, 3.01 mi N of San Juan to 3.16 mi N of San Juan
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.423, -66.043

Urdiales, Blanes final, Verge, and Almagro streets were reported flooded at San Jos sector.

Flash Flood, Fajardo

When
December 16, 1:50 PM AST to 4:45 PM AST
Where
Fajardo County, 0.4 mi NW of Fajardo to 0.24 mi NW of Fajardo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.324, -65.654

Col n and Progreso Streets were reported flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2014Every state in 2014This day in weather historyWarnings in Puerto Rico, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 548457, 548467, 548469, 548470, 552058, 550516, 552057, 552059, 552060.